Thunderstorm Wind, Buchanan
- When
- May 29, 4:00 PM CST
- Where
- Buchanan County, 1.47 mi NNE of Hazleton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 42.640, -91.890
A COOP observer reported 60 mph winds near Hazelton.
A warm front extended from a surface low pressure in northwest Kansas to just north of Omaha and then into central Illinois on May 29, 2013. Plentiful moisture was noted south of this front with dewpoints in the 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A warm front extended from a surface low pressure in northwest Kansas to just north of Omaha and then into central Illinois on May 29, 2013. Plentiful moisture was noted south of this front with dewpoints in the 60s. A strengthening low level jet to 50 knots impinging on the front developed numerous thunderstorms across the area. These storms produced damaging wind, large hail and flash flooding. The emergency manager in Linn county reported the town of Walker sustained major damage from severe flash flooding, mostly due to Blue Creek in town. Between 50 and 100 homes were damaged, a couple of businesses were destroyed and bridges were under water. About 5 inches of rain fell in about 2 hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 29, 3:58 PM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
458 PM CDT WED MAY 29 2013
.UPDATE...
ISSUED AT 454 PM CDT WED MAY 29 2013
BASED ON RECENT RADAR TRENDS...THE START TIME OF THE FLASH FLOOD
WATCH FOR THE EXTREME WESTERN PART OF THE CWFA HAS BEEN MOVED
FORWARD. THE FLASH FLOOD WATCH FOR THE FAR WESTERN PART OF THE
CWFA NOW BEGINS AT 5 PM AND GOES THROUGH FRIDAY NIGHT. ..08..
&&
.SYNOPSIS...
ISSUED AT 341 PM CDT WED MAY 29 2013
12Z UA ANALYSIS HAS A MOIST PLUME OF 850MB DEW POINTS RUNNING FROM
NORTHERN MEXICO INTO NORTHWEST MISSOURI. AN 850MB WARM FRONT RAN
FROM A LOW IN NORTHWEST KANSAS TO NORTH OF KOMA...AND TO KILX.
DIURNAL CU HAS DEVELOPED ACROSS THE AREA BY MID AFTERNOON WITH
THUNDERSTORMS ACROSS CENTRAL IOWA.
18Z SFC ANALYSIS HAS LOWS FROM NORTHWEST KANSAS INTO EASTERN SOUTH
DAKOTA. THE SYNOPTIC FRONT RAN ACROSS MINNESOTA INTO LOWER MICHIGAN.
A SUBTLE WIND SHIFT RAN FROM NORTHERN IOWA INTO CENTRAL ILLINOIS
WHICH IS PROBABLY A REFLECTION OF THE 850MB WARM FRONT. DEW POINTS
WERE IN THE 60S ACROSS MUCH OF THE MIDWEST WITH 50S NORTH OF THE
SYNOPTIC FRONT.
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 341 PM CDT WED MAY 29 2013
MCS AND LIFT TOOLS INDICATE THE MORE ORGANIZED CONVECTION SHOULD
REMAIN WEST OF THE CWFA THIS AFTERNOON AND EVENING. HOWEVER...THE
PRESENCE OF THE 850MB WARM FRONT MAY ALLOW INDIVIDUAL CONVECTIVE
CELLS TO ORGANIZE ALONG IT.
THUS ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS SHOULD BE SEEN
ACROSS THE AREA LATE THIS AFTERNOON/EVENING WITH THE BETTER CHANCES
WEST OF THE MISSISSIPPI. GIVEN THE AMOUNT OF INSTABILITY IN THE WARM
AND MOIST ATMOSPHERE...A FEW SEVERE STORMS MAY BE POSSIBLE LATE THIS
AFTERNOON/EVENING.
AFTER MIDNIGHT...A LARGE MCS SHOULD HAVE ORGANIZED OVER THE WESTERN
HALF OF IOWA AS THE LLJ INCREASES TO BETTER THAN 50 KNOTS. THE
MODELS SHOW THE LLJ SLOWLY VEERING INTO THE CWFA SO THE WESTERN IOWA
MCS SHOULD BEGIN MOVING INTO THE WESTERN PARTS OF THE CWFA IN THE
PRE-DAWN HOURS. CORFIDI VECTORS SUGGEST SOME TRAINING OF STORMS MAY
BE POSSIBLE PRIOR TO SUNRISE.
THURSDAY...THE MCS WILL SLOWLY MOVE ACROSS THE CWFA. OUTFLOW
BOUNDARIES FROM THIS MCS WILL THEN DICTATE WHERE NEW CONVECTION
DEVELOPS DURING THE AFTERNOON/EVENING HOURS. AGAIN THE CORFIDI
VECTORS SUGGEST THE POSSIBILITY OF SOME TRAINING OF STORMS.
GIVEN THE OVERALL SATURATION OF THE GROUND ACROSS THE CWFA...A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA. THE WATCH STARTS AT
06Z IN THE FAR WESTERN PART OF THE CWFA TO HANDLE THE EXPECTED
ARRIVAL OF THE MCS. THE REST OF THE CWFA STARTS AT 12Z THURSDAY.
THIS WATCH GOES THROUGH FRIDAY NIGHT.
RAINFALL OF 1 TO 2 INCHES WILL BE POSSIBLE FROM THE MCS ON THURSDAY.
IF TRAINING OF STORMS OCCURS...THESE RAINFALL AMOUNTS MAY BE MUCH
HIGHER. ..08..
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 341 PM CDT WED MAY 29 2013
THURSDAY EVENING THUNDERSTORMS WILL CONTINUE ACROSS THE AREA AS A
STRONG SHORTWAVE CONTINUES TO SWEEP NORTHEAST THROUGH THE UPPER
LEVEL TROUGH ACROSS IOWA. HAVE RUN SOME FAIRLY HIGH LIKELY AND
CATEGORICAL POPS IN THE EVENING. HOWEVER...THE SHORTWAVE SWEEPS
NORTHEAST AND WE SHOULD BE IN THE CLEAR AFTER MIDNIGHT...AND HAVE
REDUCED POPS BACK TO CHANCE CATEGORY THEN. HOWEVER...THE MOISTURE
PLUME WILL STILL BE IN THE AREA AND THE MID LEVEL CONVERGENCE
INDICATES WE MAY STILL HAVE SOME FESTERING ACTIVITY SO HAVE NOT GONE
AS DRY AS MAY ACTUALLY OCCUR. MIN TEMPS IN THE WARM SECTOR WILL BE
WARM AND MUGGY WITH MINS IN THE LOW TO MID 60S. DURING THE LATE
EVENING AND OVERNIGHT A NEW MCS WILL HAVE INITIATED OVER EASTERN
KANSAS AND NORTHWEST MISSOURI...WHICH WILL SWEEP INTO THE AREA EARLY
FRIDAY MORNING AND AFFECT THE AREA DURING THE DAYTIME AND INTO THE
EVENING ALONG A MID LEVEL CONVERGENCE ZONE...THE UPPER LEVEL TROUGH
JUST WEST OF THE REGION WITH ITS EMBEDDED SHORTWAVES AND PLENTY OF
UPPER LEVEL DIVERGENCE. HAVE ALSO BOOSTED FRIDAY POPS TO CATEGORICAL
FOR AT LEAST A PORTION OF THE AREA. WITH THIS ALMOST THREE DAY
PERIOD OF REPEAT THUNDERSTORM ACTIVITY EXPECTED ON TOP OF THE VERY
WET CONDITIONS WE ALREADY HAVE...HAVE ISSUED A FLASH FLOOD WATCH.
DISCUSSED A LITTLE MORE ABOUT IT IN THE BELOW HYDROLOGY SECTION.
SATURDAY AND SUNDAY THE UPPER LEVEL LOW FINALLY SHIFTS TO OVER THE
AREA AND THE PLUME OF DEEP MOISTURE WITH HIGH DEWPOINTS WILL BE
SHIFTED EAST OF THE FORECAST AREA. THIS WILL LEAVE US INTO THE
COOLER AIR BEHIND A COLD FRONT THAT SWEEP THROUGH THE REGION
SATURDAY. UNFORTUNATELY IT WILL ALSO BE CLOUDY AND COOL WITH HIGHS
BY SUNDAY ONLY IN THE 60S. SATURDAY AHEAD OF THE FRONT IT WILL RISE
INTO THE 70S. HAVE HAD TO KEEP SOME SMALL RAIN CHANCES WITH THE
UPPER LOW SO CLOSE. A STRONG SURFACE RIDGE BUILDS INTO THE AREA
SUNDAY NIGHT AND FINALLY WE HAVE A HIGH CONFIDENCE OF HAVING A DRY
PERIOD TO THE FORECAST.
THE COLD FRONT THAT MOVED THROUGH ON SATURDAY IS NOT GOING TO BE
VERY FAR AWAY THOUGH...AND WILL BE DRAGGED BACK NORTH AGAIN
BEGINNING ON MONDAY AS A NEW UPPER LOW MOVES OUT OF THE ROCKIES.
PRECIP CHANCES START UP AGAIN MONDAY NIGHT AND TUESDAY AS THE FRONT
MOVES INTO THE AREA. MOISTURE IS SOMEWHAT LIMITED SO HAVE KEPT POPS
LOW. PRECIP CHANCES GET HIGHER BY WEDNESDAY AS ANOTHER PLUME OF
GULF MOISTURE STREAMS INTO THE REGION AGAIN. HIGHS THROUGH THE
PERIOD WILL BE IN THE 70S WITH LOWS IN THE 50S TO LOW 60S.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 341 PM CDT WED MAY 29 2013
DIURNAL CUMULUS CLOUDS HAVE RESULTED IN AREAS OF MVFR CIGS AFFECTING
KCID AND POTENTIALLY KDBQ. DIURNAL SHRA/TSRA ARE NOW DEVELOPING AND
SHOULD BECOME MORE NUMEROUS WEST OF THE MISSISSIPPI RIVER. VFR WX IS
EXPECTED THROUGH 06Z/30 EXCEPT FOR MVFR CONDITIONS IN POSSIBLE TSRA.
AFT 06Z/30 ANOTHER TSRA COMPLEX WILL MOVE INTO EASTERN IOWA AND
EVENTUALLY NORTHERN ILLINOIS. MVFR CONDITIONS WILL BE POSSIBLE WITH
ANY TSRA THAT AFFECTS A TAF SITE. ..08..
&&
.HYDROLOGY...
ISSUED AT 341 PM CDT WED MAY 29 2013
THIS AFTERNOON AND EVENING THE THREAT OF HEAVY RAINFALL AND FLASH
FLOODING REMAINS LOW WITH SCATTERED AND LESS ORGANIZED ACTIVITY.
HOWEVER...LATE TONIGHT THE HEAVY RAIN THREAT RETURNS AS THE NEXT
LARGE THUNDERSTORM COMPLEX BEGINS MOVING INTO THE AREA DURING THE
EARLY MORNING HOURS THURSDAY...AND CONTINUING FOR MUCH OF THE DAY
THURSDAY. A SIMILAR COMPLEX IS EXPECTED FOR FRIDAY WITH MORE HEAVY
RAINFALL. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF THE
AREA...WITH THE WESTERN PORTION BEGINNING AT 06Z TONIGHT...AND THE
REMAINDER OF THE AREA BEGINNING AT 12Z TO TIME IN THE NEW MCS. WE
HAVE CONTINUED THE FLASH FLOOD WATCH THROUGH FRIDAY NIGHT TO ACCOUNT
FOR THE ADDITIONAL THUNDERSTORMS FRIDAY AND FRIDAY EVENING. A TWO
DAY FORECAST RAINFALL TOTAL OF BETWEEN 2 AND 4 INCHES FROM THURSDAY
THROUGH FRIDAY NIGHT IS CURRENTLY FORECAST.
MODERATE TO MAJOR RIVER FLOODING...AND IN SOME INSTANCES RECORD
FLOODING...WILL CONTINUE ALONG TRIBUTARY RIVERS IN EASTERN IA AND
FAR NORTHEAST MISSOURI. THE MISSISSIPPI RIVER IS EXPECTED TO SEE
MODERATE TO MAJOR FLOODING...ESPECIALLY DOWNSTREAM FROM MUSCATINE.
WITH ADDITIONAL RUNOFF FLOWING INTO THE RIVERS FROM LAST NIGHT/S
HEAVY RAIN...AND CHANGES IN FORECAST QPF...CONTINUED ADJUSTMENTS TO
BOTH THE MAGNITUDE AND TIMING OF RIVER FLOODING CAN BE EXPECTED IN
UPDATED WARNING STATEMENTS AND FORECASTS ISSUED FOR THE NEXT 48
HOURS.
LE
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH SATURDAY MORNING
FOR CEDAR-CLINTON-DES MOINES-DUBUQUE-HENRY IA-JACKSON-JONES-
LEE-LOUISA-MUSCATINE-SCOTT.
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR BENTON-BUCHANAN-
DELAWARE-IOWA-JEFFERSON-JOHNSON-KEOKUK-LINN-VAN BUREN-
WASHINGTON.
IL...FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH SATURDAY MORNING
FOR BUREAU-CARROLL-HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-
MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-
WHITESIDE.
MO...FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH SATURDAY MORNING
FOR CLARK.
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR SCOTLAND.
&&
UPDATE...08
SYNOPSIS...08
SHORT TERM...08
LONG TERM...LE
AVIATION...08
HYDROLOGY...LEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 436 AM CDT WED MAY 29 2013 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-300945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 436 AM CDT WED MAY 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS ESPECIALLY FROM LATE THIS AFTERNOON INTO THIS EVENING. THE PRIMARY SEVERE WEATHER RISKS WILL BE DAMAGING WINDS AND LARGE HAIL. CONDITIONS WILL REMAIN FAVORABLE FOR LOCALLY HEAVY RAINS WITH THE STRONGER STORMS. HOWEVER...IT DOES NOT APPEAR THAT THERE WILL ORGANIZED STRONG STORMS THAT WOULD POSE A THREAT OF WIDESPREAD FLASH FLOODING. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THURSDAY THROUGH FRIDAY...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER MOST OF THE OUTLOOK AREA. SEVERAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS PERIOD. THE PRIMARY THREAT WILL BE HEAVY RAINFALL...WHICH MAY LEAD TO SIGNIFICANT FLASH FLOODING. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL...PRIMARILY WITH STORMS THAT OCCUR DURING THE LATE AFTERNOON AND EVENING HOURS. THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY. CONDITIONS DO NOT APPEAR FAVORABLE FOR SEVERE WEATHER AND HEAVY RAINFALL IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. DLF/SHEETS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1112 AM CDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM FLOOD 5 E CANTRIL 40.64N 91.98W
05/29/2013 VAN BUREN IA TRAINED SPOTTER
THE FOX RIVER IS FLOODING PORTIONS OF JERSEY AVE. AT THIS
TIME. LOCATION IS ABOUT 1 MILE NORTH OF SPOTTERS
RESIDENCE.
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1128 AM CDT WED MAY 29 2013 IAZ089-ILZ025-026-292100- DES MOINES-HENDERSON-WARREN- INCLUDING THE CITIES OF...BURLINGTON...OQUAWKA...MONMOUTH 1128 AM CDT WED MAY 29 2013 ...HIGH WATER STILL CAUSING PROBLEMS IN SOME AREAS... HEAVY RAIN LAST NIGHT CAUSED FLASH FLOODING ACROSS HENDERSON AND WARREN COUNTIES IN ILLINOIS...AND DES MOINES COUNTY IN IOWA. CALLS TO COUNTY SHERIFF AND EMERGENCY MANAGERS INDICATE WATER IS STILL COVERING SOME ROADS. THE FOLLOWING INFORMATION IS KNOWN. WARREN COUNTY ILLINOIS...THE MAJOR HIGHWAYS ARE CLEAR OR ONLY HAVE WATER ON ONE LANE IN SPOTS. SEVERAL SECONDARY GRAVEL ROADS THAT CROSS CEDAR CREEK AND THE SOUTH BRANCH OF HENDERSON CREEK ARE STILL CLOSED DUE TO HIGH WATER. SOME GRAVEL ROADS CROSSING SOUTH HENDERSON CREEK...BIG NEGRO CREEK...AND NEGRO CREEK IN THE SOUTHERN PART OF WARREN COUNTY ARE ALSO CLOSED. HENDERSON COUNTY ILLINOIS...HIGHWAY 94 IS CLOSED AT BALD BLUFF. HIGHWAY 34 IS CLOSED EAST OF BIGGSVILLE. SEVERAL SECONDARY GRAVEL ROADS REMAIN CLOSED AS WELL. DES MOINES COUNTY IOWA...SEVERAL ROADS ARE STILL FLOODED. WATER LEVELS WILL CONTINUE TO SLOWLY DROP THROUGH THE AFTERNOON. MOTORISTS TRAVELING IN THESE COUNTIES SHOULD FIND ALTERNATE ROUTES IF A FLOODED ROAD IS ENCOUNTERED.
The La Crosse radar (KARX), 143 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
8 flash flood, 7 thunderstorm wind, 7 hail. Local standard time, as filed.
A COOP observer reported 60 mph winds near Hazelton.
A trained spotter measured 2 six inch diameter limbs down.
A trained spotter reported a 30 foot tall cedar tree about 3-4 feet in diameter snapped off 5 feet above the ground. The tree was blocking county road W33.
A trained spotter reported a metal barn door severely damaged and torn off 2 miles northeast of Hazelton.
A trained spotter reported a machine shed roof and door damaged near Aurora.
The emergency manager reported 10 inch tree limbs down in Edgewood along with power out in town.
The emergency manager reported street flooding in low lying locations in town. Creeks were filling up and going out of their banks.
The emergency manager reported 2 trees down in Benton City Park in Urbana.
The emergency manager reported several roads closed with running water between Edgewood and Greeley to Manchester. Also street flooding and water in low lying areas was reported.
A trained spotter reported streets flooded and water onto lawns, along with creeks out of their banks. There was also considerable flooding of fields.
The emergency manager reported water was over the 4 lane U.S. Highway 20 at the Delaware/Buchanan county line. The highway was closed due to the high water.
The emergency manager reported the town of Walker sustained major damage from severe flash flooding, mostly due to Blue Creek in town. Between 50 and 100 homes were damaged, a couple of businesses were destroyed and bridges were under water. About 5 inches of rain fell in about 2 hours.
A trained spotter reported widespread moderate to severe flooding with many roads closed.
Water was reported over River Drive in town, along with fields and ditches flooded between Independence and Quasqueton.
A trained spotter reported several streets in downtown Independence flooded and closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454630, 454632, 454635, 451622, 451642, 454638, 454639, 451623, 451624, 454633, 451639, 451641, 454615, 454641, 454617, 454619, 454620, 451644, 454622, 454624, 454625, 454629.